Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 54, NWS Pueblo, CO

June 16, 2003El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 16, 2003, 5:44 PM MDT for El Paso County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 5:44 PM MDT (23:44 UTC)
Expired
Jun 16, 2003, 6:45 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS55 KPUB 162344
SVRPUB
COC041-170045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 645 PM MDT

* AT 543 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS OVER EXTREME NORTH CENTRAL COLORADO
  SPRINGS...MOVING SOUTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED WILL BE NORTHERN SECTIONS OF COLORADO 
SPRINGS AND FALCON.  

AT 540 PM MDT A NATIONAL WEATHER SERVICE SPOTTER SAW 3/4 INCH HAIL 
BETWEEN COLORADO SPRINGS AND MONUMENT. 

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3914 10485 3898 10496 3878 10461 3901 10444

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:07 PM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 16, 1:07 PM MDT, 4 hours 37 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
107 PM MDT MON JUN 16 2003

SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY).

SHOWERS AND STORMS ONGOING IN THE MOUNTAINS...WITH MORE CAPE
AVAILABLE THAN IN PREVIOUS DAYS. MOSTLY PULSE STORMS...WITH LITTLE
SHEAR TO WORK WITH. INCREASE IN MID LEVEL MOISTURE IS REFLECTED IN
SATELLITE IMAGERY. LEE SIDE LOW HAS DELAYED UPSLOPE A BIT FROM COS
TO PUB...BUT EASTERN MTNS SOUTHWARD TO THE BORDER HAVE KICKED OFF
CONVECTION. EXPECT STORMS TO DIMINISH AFTER SUNSET...WITH PERHAPS A
STORM OR TWO LINGERING ALONG AN OLD BOUNDARY THROUGH 3 AM. WITH THIS
IN MIND...PLUS CURRENT CONVERGENCE CLOUD LINE/STORMS CURRENTLY IN
EASTERN LAS ANIMAS COUNTY...REINTRODUCED ISOLD POPS TO THE EAST
PLAINS...THEN KEPT ISOLD POPS ALL AREAS UNTIL 9Z.

TUESDAY...GRIDS WERE ABOUT 5-8F WARMER THAN GUIDANCE...WITH
COOLING TREND LIKELY DUE TO INCOMING MOISTURE AND CLOUD COVER. COOLED
PLAINS A BIT...LEFT FAR EAST TEMPS WARM EXPECTING THEYLL GET MORE
SUN. ETA DEPICTS CAPES RUNNING UP TO 1200 J/KG...AND NO CIN BY 18Z...
SO EXPECT SCATTERED COVERAGE BEGINNING AGAIN ALONG MTNS IN THE
AFTERNOON AND EVENING...WITH ISOLD IN THE EAST PLAINS. ONCE AGAIN
HEAVY RAIN REMAINS MAIN THREAT...WITH DECENT CAPE BUT LOW SHEAR AND
LIGHT NORTHERLY STEERING WINDS.

LONG TERM DISCUSSION...(TUESDAY NIGHT THROUGH MONDAY)

MAIN CONCERNS ARE PRECIP CHANCES EACH DAY AND TEMPS ON WED.

TUE NIGHT A WEAK UPR TROF IS 4CAST TO AFFECT THE AREA BRINGING NRLY
WINDS AND KEEPING A GOOD LAYER OF MSTR OVER THE ERN PLAINS THRU THE
NIGHT.  WITH THE MSTR AND WK UPR LIFT THE MODELS KEEP SOME QPF OVER
THE ERN PLAINS THRU THE NIGHT...ILL EXTEND THE PRECIP INTO THE
LATE NIGHT HRS.  ON WED TEMPS OVR THE AREA DO NOT COOL ALL THAT
MUCH...HOWEVER AN ABUNDANCE OF MSTR SHOULD MEAN MOSTLY CLDY SKIES
TO GIVE THE ERN PLAINS COOLER TEMPS.  THE CHALLENGE IS DECIDING HOW
COOL TO GO AS MOS NUMBERS ARE QUITE DIFFERENT.  ILL COOL OFF THE MAX
T GRID...BUT WILL KEEP IT TOWARD THE HIGH SIDE OF GUIDANCE. WED WILL
BE ANOTHER UNSETTLED DAY WITH SCT SHWRS AND TSTMS...AND CURRENT POPS
LOOK GOOD.

THU AND FRI SOME OF THE MID-LVL MSTR GETS PUSHED EAST...BUT THE AVN
STILL SHOWS SOME UPR DISTURBANCES IN THE AREA.  EXPECT SOME MORE AFTN
AND EVE SHWRS AND TSTMS BUT THE COVERAGE SHOULD NOT BE AS MUCH AS ON
WED. TEMPS WILL ALSO BE ON THE RISE.

SAT AN UPR TROF MOVE OVR THE STATE. THE COMBINATION OF MSTR ALREADY
OVR THE AREA...DAYTIME HEATING AND THE UPR LIFT...SHOULD LEAD TO
THE POSSIBILITY OF SHWRS AND TSTMS OVER MUCH OF THE AREA SAT AFTN AND
EVE. ILL GO AHEAD AND ADD SOME POPS.

ON SUN AN UPR TROF WILL BE MOVING THRU MT AND WY...IT WILL THEN MOVE
INTO THE DAKOTAS SUNDAY NIGHT AND CONT PUSHING E MON.  MON LOOKS
LIKE A DRY DAY AS THAT SYSTEM GETS FTHR E...BUT ON SUN THERE
COULD BE SOME SHWRS AND TSTMS OVER NRN PORTIONS OF THE
4CAST AREA...AND MAYBE OVER THE ERN PLAINS IF A BOUNDARY MAKES
IT INTO THE AREA.  STILL QUITE A FEW IFS AND STILL SEVERAL DAYS
AWAY...SO WILL LEAVE THE 4CAST DRY FOR NOW ON SUN.

.PUB...NONE.
Hazardous weather outlook, Jun 16, 7:00 AM MDT, 10 hours 44 minutes before
COZ058>089-093>099-171300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT WITH ONE OR TWO THUNDERSTORMS POSSIBLY REACHING
SEVERE LEVELS CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND
HEAVY RAIN...

THUNDERSTORMS ARE FIRST PROJECTED TO DEVELOP OVER THE MOUNTAINS
DURING THE EARLY AFTERNOON HOURS AND THEN THREATEN THE I-25 CORRIDOR
BY LATE AFTERNOON.

THE MAIN THREATS FROM THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WILL BE HAIL UP TO 1 INCH IN DIAMETER, WIND GUSTS UP TO 60
MPH, FREQUENT LIGHTNING, AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN
COLORADO TUESDAY THROUGH FRIDAY.  ANY STRONGER THUNDERSTORM WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...HAIL...AND CLOUD TO GROUND
LIGHTNING.  THERE IS THE POSSIBILITY THAT NEXT SATURDAY AND
SUNDAY WILL DRY OUT...THUS LEADING TO LITTLE OR NO THUNDERSTORM
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 1 PM TODAY...ESPECIALLY OVER THE MOUNTAINS AND
THE I-25 CORRIDOR.

77/METZE

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.